Question: I used to get cold sores about two to three times per year. They start with tingling, itching and burning, and then they scab over. With the last one I had, I took action: I squeezed out the fluid and applied Vick's Vapor Rub. I haven't had another one since. What do you think of that? - H.C., San Andreas, Calif.

Answer: I think it's a bad idea to pop those tiny clusters of cold sore blisters. They're packed full of viral particles of the herpes variety. And that makes the fluid very, very infectious. You could spread it to other parts of your body by direct contact, and if you kissed someone at that time or engaged in oral sex activity, you'd surely pass on the cold sore virus.

Seen most commonly at the outermost border of the lips where the lip edge meets with the skin, cold sores are usually caused by the herpes simplex virus - the type 1 variety.

Latest Video

A second problem is your Vick's Vapor Rub "cure" is not a cure at all. It might numb the pain, but that's about all it'll do. The herpes virus remains dormant within the nerve roots just under the skin's surface, and you can't prevent recurrences by putting on a cream or liniment. For those who get frequent cold sores, you'll know they always recur in the same place. When our defenses weaken because of physical or emotional stress, lack of sleep, cold or flu or poor nutrition, you're a setup for recurrence. I think in your case, it's just been a run of good luck.

The best treatment success has come from using anti-viral pills such as Valtrex, Famvir or Acyclovir, or Denavir ointment. Over-the-counter cold sore medications help numb the pain, and they may speed up healing. But if you did nothing, they'd be gone in a week. Adequate sleep, good nutrition and learning to handle stress will prevent more cold sores than any home remedies.

Question: My mother was prescribed prednisone for a bout of bronchitis, but it made her go crazy. She stayed up all night watching a shopping channel, spending more than $15,000. She's never had any mental illness in the past. Why does this sort of thing happen? - P.C., Lima, Ohio

Answer: Like a double-edged sword, steroids such as prednisone are among the best and the worst drugs available. More than 10 million prescriptions for steroids such as prednisone are filled each year. Psychiatric adverse effects such as your mother experienced are not as rare as you might think. Two large studies which analyzed many past studies found severe psychiatric reactions occur in nearly 6 percent of folks, and mild to moderate reactions can occur in approximately 28 percent of folks prescribed steroids such as prednisone. While some have attempted to explain these psychiatric adverse effects to a prior history of mental illness, the vast majority of those affected had no such prior history. Research suggests the dose and duration of the steroid are much greater risk factors for a psychiatric adverse effect. Doses of prednisone above 40mg/day or methylprednisolone (Solumedrol) above 32mg/day greatly raise the risk of an adverse psychiatric event.

Symptoms of steroid-induced psychiatric illness range from subtle mood changes, insomnia and memory deficits to frank mania, delusional behavior or depression. The exact cause isn't clear, but it's generally accepted that anything that affects the hormonal interplay between the hypothalamic, pituitary and adrenal glands can result in mood disorders. For example, syndromes involving excess (e.g. - Cushing's syndrome may be associated with anxiety, euphoria and psychosis) or inadequate cortisol production (e.g. - Addison's disease can produce fatigue, low energy and symptoms consistent with the vegetative symptoms of depression) can have psychiatric manifestations.

Fortunately, in more than 90 percent of cases, the adverse reaction resolves upon a tapered discontinuation of the steroid. For those who do not tolerate steroid cessation and must remain on it, mood stabilizers (e.g., Prozac, Zoloft, and Depakote) and antipsychotic drugs (e.g., Seroquel) may be necessary.

Dr. Mitchell Hecht is a physician specializing in internal medicine. Send questions to him at: "Ask Dr. H," P.O. Box 767787, Atlanta, Ga. 30076.

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.